California, 2011Lightning Strike and Strong Wind in California, October 5 to 6, 2011
October 5 to 6, 2011 · NWS MTR · 2 events in 2 counties and zones
and thunderstorms to the district.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of systems brought locally heavy rain...gusty winds...and thunderstorms to the district.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Oct 5, 4:04 AM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 5, 4:04 AM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
504 AM PDT WED OCT 5 2011
.DISCUSSION...AS OF 3:45 AM PDT WEDNESDAY...THE COLD FRONT WE'VE
BEEN WATCHING FOR THE LAST WEEK IS CURRENTLY MOVING THROUGH THE
DISTRICT AND JUST ABOUT TO PASS OVER SAN JOSE. ITS BEEN A TEXT
BOOK FRONTAL PASSAGE WITH LOCALLY HEAVY RAIN RATES WITH THE
FRONTAL PASSAGE AND RAPIDLY RISING PRESSURE RISES UPON PASSAGE.
STEADY RAIN ABRUPTLY ENDS AFTER THE FRONTAL PASSAGE. BY SUNRISE
THE FRONT AND ASSOCIATED STEADY RAINFALL WILL BE FROM MONTEREY BAY
SOUTHWARD WITH THE FRONT CONTINUING TO WEAKEN AS IT MOVES
SOUTHWARD. RAIN TOTALS SO FAR HAVE BEEN AROUND 1/2 INCH IN THE
CITY WITH 1-2 INCHES IN THE COASTAL HILLS...MORE OR LESS AS
ADVERTISED. NO DOUBT THAT ROADS WILL STILL BE WET FOR THE MORNING
COMMUTE WHICH IS ALL IT TAKES TO CAUSE TROUBLE SO CONTINUE THE
MESSAGE OF SLOWING DOWN AND ALLOWING EXTRA TIME TO REACH YOUR
DESTINATION THIS MORNING.
FOR MUCH OF THE BAY AREA PEOPLE WILL WAKE UP TO PLENTY OF BREAKS
IN THE CLOUD COVER WITH PEEKS OF SUNSHINE. LOOKING AHEAD TO OUR
NEXT CHANCE OF SHOWERS AND T-STORMS FOR THIS AFTERNOON...THE WATER
VAPOR INDICATES A SHORTWAVE OUT NEAR 41N/130W. THE NAM MODEL
SWINGS THIS FEATURE INTO THE BAY AREA LATE THIS AFTERNOON AND DOWN
INTO THE MONTEREY BAY REGION THIS EVENING. LIGHTNING DETECTION IS
ALREADY INDICATING LIGHTNING ACTIVITY. SO MUCH OF TODAY WILL END
UP BEING DRY WITH PARTLY CLOUDY SKIES. THEN BY LATE THIS AFTERNOON
THAT FEATURE WILL ARRIVE WITH INCREASING CHANCES OF SHOWERS AND
T-STORMS ALTHOUGH NOT ALL AREAS WILL SEE THIS ACTIVITY. FORECAST
WILL KEEP SHOWERS AND T-STORMS GOING THROUGH ABOUT 06Z TONIGHT.
LOCATIONS SUCH AS MONTEREY WILL LIKELY SEE SOME OF THEIR HEAVIEST
RAINFALL DURING THIS PERIOD WITH FAVORABLE NW ONSHORE WINDS. LATER
TONIGHT SHOWER ACTIVITY WILL BECOME ISOLATED.
UNSEASONABLY COLD UPPER TROUGH OVER CALIFORNIA ON THURSDAY WILL
KEEP THE CHANCE OF SHOWERS IN THE FORECAST AND MODELS INDICATE
BEST CHANCES WILL BE OVER SANTA CRUZ MOUNTAINS AND HILLS OF
MONTEREY COUNTY ON THURSDAY WHERE MOST UNSTABLE AIR WILL BE. HAVE
LEFT SLIGHT CHANCE OF SHOWERS MOST AREAS WITH CHANCE FOR SANTA
CRUZ AND MONTEREY COUNTY COASTAL HILLS ON THURSDAY.
A NOTED DRYING AND WARMING TREND WILL DEVELOP BY FRIDAY AND
CONTINUE RIGHT THROUGH THE COLUMBUS HOLIDAY WEEKEND. EXPECT NEAR
TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND MAINLY CLEAR SKIES.
MODELS BUILD A STRONGER RIDGE WITH WARMER AIRMASS BY EARLY NEXT
WEEK WITH THERMAL TROUGH SHIFTING TO THE COAST...IMPLYING A PERIOD
OF ABOVE NORMAL TEMPERATURES AND SUNNY SKIES IN STORE FOR MUCH OF
NEXT WEEK. SO UPSHOT IS AFTER THE SHOWERS END BY THURSDAY NO MORE
RAIN IN SIGHT THROUGH THE MIDDLE OF NEXT WEEK...HOWEVER THE ECMWF
DOES DROP ANOTHER COLD TROUGH DOWN THE WEST COAST BY THE MIDDLE OF
THE MONTH WHICH IS UNUSUAL FOR OCTOBER.
&&
.AVIATION...AS OF 4:50 AM PDT WEDNESDAY...A COLD FRONT JUST SOUTH
OF SAN JOSE WILL CONTINUE TO MOVE SOUTHEAST OVER THE AREA THROUGH
THE MORNING HOURS. ONLY THE MONTEREY BAY CONTINUES TO GET STEADY
RAIN...WHILE SCATTERED SHOWERS ARE NOW EVIDENT ON RADAR BEHIND THE
FRONT. WESTERLY WINDS WILL INCREASE THROUGH THE DAY AS SURFACE
HIGH PRESSURE BUILDS OVER THE AREA. IN ADDITION...WITH ABUNDANT
LOW LEVEL MOISTURE AND SURFACE HEATING...THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING HOURS.
VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST. MODERATE TO STRONG WEST WINDS WILL BE PRESENT OVER THE
TERMINALS LATE THIS MORNING THROUGH THE EARLY EVENING HOURS.
SLIGHT CHANCE OF THUNDERSTORMS BETWEEN 18Z TODAY AND 00Z THURSDAY.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...MVFR CIGS THROUGH 14Z...BECOMING VFR
THROUGH THE REST OF FORECAST. LIGHT TO MODERATE RAIN WILL
CONTINUE...WITH REDUCED VISIBILITIES AND POSSIBLE GUSTY WINDS.
OTHERWISE...MODERATE TO STRONG WEST WINDS AS WELL AS THE
POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING
HOURS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA...SF BAY UNTIL 6 AM
SCA...MRY BAY UNTIL 6 AM
SCA...PT ARENA TO PT REYES 0-10 NM UNTIL 6 AM
SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL 6 AM
SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 6 AM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 6 AM
SCA...PT ARENA TO PIGEON PT 10-60 NM UNTIL 6 AM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 6 AM
&&
PUBLIC FORECAST: R WALBRUN
AVIATION/MARINE: RILEYHazardous weather outlook, Oct 5, 5:09 AM PST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
609 AM PDT WED OCT 5 2011
CAZ006-505>508-510>513-516>518-528>530-PZZ530-061315-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
SAN FRANCISCO/SAN PABLO/SUISUN BAYS AND THE WEST DELTA-
609 AM PDT WED OCT 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
PACIFIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION MAINTAINING
RAIN SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THE
STRONGEST STORMS MAY PRODUCE SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 5, 4:47 AM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
547 AM PDT WED OCT 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM NON-TSTM WND GST ATLAS PEAK RAWS 38.47N 122.26W
10/05/2011 M52.00 MPH NAPA CA MESONET
1230 AM NON-TSTM WND GST 6 WNW INVERNESS 38.11N 122.94W
10/05/2011 M53.00 MPH MARIN CA MESONET
MEASURED AT POINT REYES,
0228 AM NON-TSTM WND GST ROSE PEAK RAWS 37.50N 121.74W
10/05/2011 M45.00 MPH ALAMEDA CA MESONET
0232 AM NON-TSTM WND GST LOS GATOS 37.23N 121.96W
10/05/2011 M58.00 MPH SANTA CLARA CA MESONET
0317 AM NON-TSTM WND GST MT. DIABLO RAWS 37.88N 121.91W
10/05/2011 M66.00 MPH CONTRA COSTA CA MESONET
0317 AM NON-TSTM WND GST LAS TRAMPAS RAWS 37.83N 122.07W
10/05/2011 M55.00 MPH CONTRA COSTA CA MESONET
0409 AM NON-TSTM WND GST 5 N SAN FRANCISCO 37.85N 122.42W
10/05/2011 M46.00 MPH MARIN CA MESONET
MEASURED AT POINT BLUNT, ANGEL ISLAND.
0412 AM NON-TSTM WND GST 8 E LIVERMORE 37.69N 121.61W
10/05/2011 M48.00 MPH ALAMEDA CA MESONET
MEASURED AT ALTAMONT PASS.
&&
ANDERSONStrong Wind, North Bay Interior Valleys
- When
- October 5, 6:45 AM PST to 6:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
St Helena Rd, at Tarwater Rd, in Sonoma County was closed due to a down tree.
Lightning, Alameda
- When
- October 6, 2:00 PM PST to 2:05 PM PST
- Where
- Alameda County, 12.34 mi ENE of Albany
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 37.943, -122.060
Pickup truck was struck by lightning. Electrical system was knocked out in the truck.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, October 5 to 6, 20113 injured · $50,000 · 56 kt wind · 3 events
- Winter Storm and Heavy Rain in California, October 5 to 6, 2011$100,000 · 3 events
- Lightning Strike in Oregon, October 5, 20111 injured · 1 event
- Winter Storm and Winter Weather in Colorado, October 5 to 7, 20119 events
- Winter Storm and High Wind in Utah, October 5 to 7, 201163 kt wind · 8 events
- Heavy Snow in Nevada, October 5 to 6, 20115 events
- Heavy Rain in Idaho, October 5 to 6, 20114 events
- Hail and Damaging Wind in Texas, October 5, 2011$10,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, October 5 to 6, 20113 events
- Wildfire in Minnesota, October 5 to 6, 2011$10,000 · 2 events
- Strong Wind in California, October 5, 2011$2,000 · 1 event
- Wildfire in Minnesota, October 5 to 11, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352217, 352215.